Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 3, 2020, 2:53 AM CST for 4 counties in Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2020, 2:53 AM CST (08:53 UTC)
- Expired
- Mar 3, 2020, 3:22 AM CST
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, TN, Crockett County, TN, Henderson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 12:59 AM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 11:27 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 2, 11:27 PM CST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1127 PM CST Mon Mar 2 2020 .UPDATE... See the 06z aviation discussion. && .PREV DISCUSSION... /issued 854 PM CST Mon Mar 2 2020/ UPDATE... The lack of upper-level support across the Mid-South kept discrete convection from developing in the warm sector through 8 PM. However, as the shortwave trough over the Plains moves east, we're beginning to see showers and thunderstorms popping north of Memphis. Convective inhibition has developed for surface based parcels following sunset, but MUCAPE values are still on the order of 1000-1500 J/kg at this time. Effective bulk wind difference has increased to 40-50 kts with the strengthening low- level jet, which will support organized storms for several more hours. These storms will present a hail threat initially given the steep 700-500mb lapse rates, but as storms congeal into clusters/line segments along the approaching cold front, the wind threat will increase and large hail threat will decrease accordingly. A tornado is possible should any storms become rooted in the boundary layer. Strong low-level shear will be present with 0-1km SRH on the order of 400 m2/s2. There is still some uncertainty with this system, but it's beginning to show its cards. MJ PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/ DISCUSSION... Severe weather chances are the primary concern tonight. Moist and unstable air is advecting into the Mid-South. Surface dewpoints are climbing to 60F in many locations and SBCAPE values of 1500 j/kg are spreading into the region from AR. A weak surface low over NW AR is expected to track roughly along the MO/AR and KY/TN state lines. Meanwhile, a potent shortwave moving into the region will strengthen the wind fields. 850 mb winds increase to over 40 kts while 700 mb winds increase to over 50 kts early this evening. Deeper lift associated with the shortwave will initiate storms late this afternoon into early this evening near the warm front that stretches ENE from the surface low. Latest CAMS suggest discrete cells are possible south of the warm front across the northern tier of Mid-South counties. Mid level lapse rates are very steep with rates above 8 c/km which will aid in the production of large hail and possible very large hail. Meanwhile the increasing wind fields along with some backing of the low level winds due to the surface low will create favorable hodographs for tornadoes. 0-1 km helicity values jump markedly after 00z to over 300 m2/s2. As a result tornadoes are also possible. This activity across northern parts of the area may eventually form into an MCS before crossing the TN River sometime around or just after midnight with an increasing damaging wind threat. Also expect thunderstorms to develop along the cold front trailing SW from the surface low. CAMs have a variety of solutions regarding the amount of convection along this front but would count on more clusters developing and moving across the areas along and south of I-40 from late evening well into the overnight hours. There will still be enough instability and shear for the severe threat to continue well into the overnight hours. Locally heavy rainfall is possible with isolated flash flooding. Severe threat should diminish after 3 am with instability finally waning. Lingering showers and possible a few thunderstorms over NE MS will shift east Tuesday morning. Expect the remainder of the day to be quiet and mild with highs in the 60s and sun across the north of the TN/MS line. The next system to affect the region will be an upper low moving across the gulf coast states Tuesday night through Thursday. Models have generally coalesced around a solution that will result in a wet period for north MS during this time frame though forecast rain amounts are much lower than they were looking like a couple days ago. Around an inch possible Tuesday night through Thursday across parts of north MS. 12z models do show some disagreement by Wednesday night into Thursday with the GFS spreading rain further north thanks to a more northerly track of the upper low while the ECMWF/Canadian keep most of the rain south of I-40. At this point the blend looks ok considering that the ensembles spread the rain a bit further north. Friday into the weekend looks dry as the upper low exits and is swallowed by a large upper trough digging into the eastern U.S. This will result in some seasonably cool weather Friday into the Saturday. Sunday should be a bit milder as an upper ridge builds in. Another system brings more rain by Monday. SJM && .AVIATION... /06z TAFs/ The current crop of storms is moving out of the area, but additional convection is expected to develop overnight as the cold front moves south across the region. This should provide for a 1-2 hour window for TSRA at the terminals. Ceilings behind the cold front are expected to drop to ~2 kft for a few hours then give way to a deck of high clouds with VFR conditions for the remainder of the period. Winds will shift from the northwest behind the front, becoming light and variable by 00z. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 527 PM CST Mon Mar 2 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 527 PM CST Mon Mar 2 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a slight risk for severe thunderstorms over most of the Midsouth through tonight. A Tornado Watch is in effect until 1 AM for most areas north of Interstate 40. The most likely time for severe thunderstorms will extend from early this evening until around midnight north of Interstate 40, and late this evening through the overnight hours along and south of I-40. Large hail will be the primary risk. Secondary risks include damaging winds, tornadoes, and locally heavy rainfall along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening for areas north of Interstate 40.
In the hours before
Local storm report, Mar 3, 12:21 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TORNADO 2 NE CAMDEN 36.09N 88.08W
03/02/2020 BENTON TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN, SIGNIFICANT DAMAGE TO
MULTIPLE HOMES. POSSIBLE TORNADO STARTED NEAR HWY AND 69
AND BALLARD MOVING EAST.
&&
CJCLocal storm report, Mar 3, 12:26 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TORNADO 2 NE CAMDEN 36.09N 88.08W
03/02/2020 BENTON TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN, SIGNIFICANT DAMAGE TO
MULTIPLE HOMES. POSSIBLE TORNADO STARTED NEAR HWY AND 69
AND BALLARD MOVING EAST.
1216 AM HAIL NE BONO 35.91N 90.80W
03/03/2020 E1.00 INCH CRAIGHEAD AR BROADCAST MEDIA
PEA TO QUARTER SIZE HAIL
&&
CJCLocal storm report, Mar 3, 1:11 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
111 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TORNADO 2 NE CAMDEN 36.09N 88.08W
03/02/2020 BENTON TN EMERGENCY MNGR
*** 1 INJ *** SEVERAL LARGE TREES DOWN, SIGNIFICANT
DAMAGE TO 15 TO 20 HOMES. POSSIBLE TORNADO STARTED NEAR
HWY 69 AND BALLARD MOVING EAST INTO COMMUNITY OF EVA.
&&
CORRECTED INJURIES...REMARKS
AC3Special weather statement, Mar 3, 1:30 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 AM CST Tue Mar 3 2020
TNZ022-054-055-030800-
Henderson TN-Benton TN-Decatur TN-
130 AM CST Tue Mar 3 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CST
FOR...
Northern Henderson County in western Tennessee...
South central Benton County in western Tennessee...
Northern Decatur County in western Tennessee...
At 129 AM CST...a strong thunderstorm producing nickel size hail was
located near Lexington, moving east at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Henderson...south central Benton and northern
Decatur Counties should monitor this storm closely.
LAT...LON 3572 8803 3570 8803 3568 8802 3566 8802
3560 8854 3575 8857 3582 8829 3582 8818
3584 8818 3585 8819 3589 8801 3576 8799
TIME...MOT...LOC 0729Z 253DEG 38KT 3569 8845Local storm report, Mar 3, 2:11 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 6 NW DARDEN 35.70N 88.29W
03/03/2020 E1.25 INCH HENDERSON TN SOCIAL MEDIA
HALF DOLLAR SIZE HAIL FELL AT NATCHEZ TRACE STATE PARK.
&&
MJLocal storm report, Mar 3, 2:14 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM HAIL 4 N PARSONS 35.71N 88.12W
03/03/2020 E1.50 INCH DECATUR TN BROADCAST MEDIA
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:56 AM CST | Special Weather Statement | MEG | DeSoto, Marshall | 34 min |
| Mar 3, 3:11 AM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 49 min |
| Mar 3, 3:55 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 50 min |
| Mar 3, 4:33 AM CST | Special Weather Statement | MEG | Tishomingo | 27 min |
| Mar 2, 9:53 PM CST | Special Weather Statement | MEG | Gibson, Henry | 52 min |
| Mar 2, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Weakley | 44 min |
| Mar 2, 10:45 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 45 min |
| Mar 2, 11:02 PM CST | Tornado Warning | MEG | Benton, Henry | 25 min |
| Mar 3, 1:30 AM CST | Special Weather Statement | MEG | Henderson | 30 min |
| Mar 3, 1:38 AM CST | Severe Thunderstorm Warning | MEG | Benton, Decatur, Henderson | 30 min |
| Mar 3, 1:50 AM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 19 min |
| Mar 2, 11:56 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene | 49 min |
| Mar 3, 12:25 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.